Alert archive / Michigan / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 109, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Sep 14, 2021, 4:28 PM EDT for Cass County, Saint Joseph County, Michigan. It was in force for 62 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 14, 2021, 4:28 PM EDT (20:28 UTC)
- Expired
- Sep 14, 2021, 5:30 PM EDT
- In force
- 62 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cass County, MI, Saint Joseph County, MI
The radar
The Northern Indiana radar (KIWX), 61 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 14, 4:40 PM EDT | TSTM WND DMG | 2 Sw Diamond Lake, MI | TREES DOWN. TIMES ESTIMATED BY RADAR. |
| Sep 14, 4:40 PM EDT | TSTM WND DMG | Cassopolis, MI | CORRECTS TIME OF PREVIOUS TSTM WND DMG REPORT FROM CASSOPOLIS. POWER LINE DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 14, 3:08 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.5 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 620 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 977 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
260
WUUS53 KIWX 142028
SVRIWX
MIC027-149-142130-
/O.NEW.KIWX.SV.W.0109.210914T2028Z-210914T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
428 PM EDT Tue Sep 14 2021
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Cass County in southwestern Michigan...
St. Joseph County in southwestern Michigan...
* Until 530 PM EDT.
* At 427 PM EDT, a severe thunderstorm was located over Edwardsburg,
moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Constantine, White Pigeon, Three Rivers, Centreville and Colon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4187 8529 4176 8595 4176 8612 4197 8622
4207 8577 4207 8530
TIME...MOT...LOC 2027Z 248DEG 38KT 4182 8604
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
NWS2 follow-up statements
703
WWUS53 KIWX 142102
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
502 PM EDT Tue Sep 14 2021
MIC027-142111-
/O.CAN.KIWX.SV.W.0109.000000T0000Z-210914T2130Z/
Cass MI-
502 PM EDT Tue Sep 14 2021
...THE SEVERE THUNDERSTORM WARNING FOR CASS COUNTY IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
southwestern Michigan.
LAT...LON 4207 8530 4187 8529 4179 8577 4207 8576
TIME...MOT...LOC 2101Z 247DEG 39KT 4196 8565
$$
MIC149-142130-
/O.CON.KIWX.SV.W.0109.000000T0000Z-210914T2130Z/
St. Joseph MI-
502 PM EDT Tue Sep 14 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR ST. JOSEPH COUNTY...
At 501 PM EDT, a severe thunderstorm was located over Three Rivers,
moving northeast at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Three Rivers, Constantine, White Pigeon, Centreville, Colon, Nottawa,
Flowerfield, Mottville, Leonidas, Mendon, Moore Park, Fishers Lake,
Fairfax, Corey Lake, Howardsville, Wasepi, Clear Lake and Findley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4207 8530 4187 8529 4179 8577 4207 8576
TIME...MOT...LOC 2101Z 247DEG 39KT 4196 8565
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
NWS260
WWUS53 KIWX 142128
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
528 PM EDT Tue Sep 14 2021
MIC149-142137-
/O.EXP.KIWX.SV.W.0109.000000T0000Z-210914T2130Z/
St. Joseph MI-
528 PM EDT Tue Sep 14 2021
...THE SEVERE THUNDERSTORM WARNING FOR ST. JOSEPH COUNTY WILL EXPIRE
AT 530 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However gusty winds are still possible.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
southwestern Michigan.
LAT...LON 4207 8530 4187 8529 4179 8577 4207 8576
TIME...MOT...LOC 2127Z 248DEG 38KT 4206 8530
$$
NWSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 3:28 PM EDT, 1 hour earlier.
Area forecast discussion, Sep 14, 3:28 PM EDT, 1 hour before
Area Forecast Discussion National Weather Service Northern Indiana 328 PM EDT Tue Sep 14 2021 .SYNOPSIS... Issued at 324 PM EDT Tue Sep 14 2021 Severe thunderstorms are expected this afternoon and evening. The primary hazards are damaging wind gusts and heavy rainfall. Not as hot tomorrow, but the heat quickly returns for the remainder of the week. && .SHORT TERM...(This Evening through Wednesday) Issued at 324 PM EDT Tue Sep 14 2021 Severe thunderstorms are expected to develop ahead of, and eventually along, a cold front currently working its way through northeast Illinois. Well out ahead of this, in our unstable environment, a couple storms have popped off in a area of subtle convergence and dew point pooling. These isolated storms pose a locally damaging wind threat due to abundant DCAPE and steep low- level lapse rates. Storms are expected to become more numerous over the next few hours in the western and or central part of our CWA. Discrete storms early may be disorganized due to only marginal shear at 20 knots. As the cold front approaches, shear will increase and storms can become organized into a squall line posing a damaging wind threat. This squall line will exit our CWA before/near midnight, likely weakening as it moves east due to the atmosphere becoming more stable through time and less-favorable mid-level lapse rates (6.5C/km). High PWATs lead to a non-zero concern for heavy rainfall, paired with some parallel flow to the cold front. However, the cold front is overall expected to keep things moving along. && .LONG TERM...(Wednesday Night through Tuesday) Issued at 324 PM EDT Tue Sep 14 2021 Not too much to speak of in the long term forecast period. Relief from the cold front is gone by Thursday as high temperatures return to the 80s, and the upper-air pattern picks up where it seemingly left off. This means generally dry and hot conditions are expected through about Tuesday. The blend tried to populate some low POPs in for the weekend, but drought begets drought around here, and best forcing looks to be elsewhere. Around Tuesday is when a high- amplitude trough may move east of the Rockies, with a strong surface low over Manitoba and a cold front stretching through the central states. When we are in the warm sector ahead of this cold front, moisture return from the Gulf will improve such that we could see pop-up showers and storms. Otherwise, look for widespread rain chances near midweek as the cold front moves through, bringing a blast of fall-like temperatures in its wake. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 100 PM EDT Tue Sep 14 2021 Low pressure centered over Lake Superior with cold front trailing down Lake Michigan and back into northern Illinois will bring scattered showers/thunderstorms to the area this evening/tonight. Latest HREF guidance has members lacking in coverage along the front initially as it moves through KSBN and will therefore cover with VCTS mention for now. Line then becomes more organized as it approaches and moves through KFWA...will use SHRA for prevailing and tempo group for TSRA. Latest NBM guidance still indicating predominately VFR for ceilings as KFWA less than 30 percent chance for MVFR. Some indication of MVFR/IFR conditions developing in post-frontal environment by early Wednesday morning but timing looks to be southeast of KFWA by then...will continue to monitor for later issuances. Gusty southwest winds continuing to begin this TAF cycle then becoming light northwest tonight behind the front. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...Beach Hazards Statement through late tonight for INZ003. MI...Beach Hazards Statement through late tonight for MIZ077. OH...NONE. LM...Small Craft Advisory until 5 AM EDT Wednesday for LMZ043-046. && SYNOPSIS...Brown SHORT TERM...Brown LONG TERM...Brown AVIATION...JAL Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Sep 14, 3:36 PM EDT, 52 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 336 PM EDT Tue Sep 14 2021 INZ004>009-012>018-020-022>026-032-033-MIZ078>081-OHZ001-002-004-005- 015-151945- St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski- Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami- Wabash-Huntington-Wells-Grant-Blackford-Cass MI-St. Joseph MI-Branch- Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding- 336 PM EDT Tue Sep 14 2021 /236 PM CDT Tue Sep 14 2021/ ...SEVERE THUNDERSTORM WATCH 498 IN EFFECT UNTIL 11 PM EDT /10 PM CDT/ THIS EVENING... This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions. INZ027-034-OHZ016-024-025-151945- Adams-Jay-Putnam-Van Wert-Allen OH- 336 PM EDT Tue Sep 14 2021 This Hazardous Weather Outlook is for northern Indiana and northwest Ohio. .DAY ONE...This afternoon and tonight. Thunderstorms are likely late this afternoon and evening. Some storms could be strong to severe. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. INZ003-MIZ077-151945- La Porte-Berrien- 336 PM EDT Tue Sep 14 2021 /236 PM CDT Tue Sep 14 2021/ ...SEVERE THUNDERSTORM WATCH 498 IN EFFECT UNTIL 11 PM EDT /10 PM CDT/ THIS EVENING... ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A Moderate Swim Risk for southeast Lake Michigan beaches will linger into Wednesday morning. Breaking waves and currents are expected. See the latest surf zone forecast for details. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. LMZ043-046-151945- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 336 PM EDT Tue Sep 14 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 AM EDT WEDNESDAY... ...SEVERE THUNDERSTORM WATCH 498 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability of widespread hazardous weather is low.
In the hours before
Special weather statement, Sep 14, 1:37 PM EDT, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Northern Indiana
137 PM EDT Tue Sep 14 2021
INZ007>009-141800-
Noble IN-De Kalb IN-Steuben IN-
137 PM EDT Tue Sep 14 2021
...A strong thunderstorm will impact portions of southeastern
Steuben, northeastern Noble and northern De Kalb Counties through 200
PM EDT...
At 137 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kendallville, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Waterloo around 145 PM EDT.
Other locations in the path of this storm include Angola and
Hamilton.
This includes the following highways...
Interstate 69 in Indiana between mile markers 332 and 348.
Interstate 80 in Indiana between mile markers 147 and 148.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4156 8480 4148 8481 4135 8520 4147 8532
4153 8522 4153 8519 4155 8519 4172 8494
TIME...MOT...LOC 1737Z 237DEG 33KT 4146 8517
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
CMSpecial weather statement, Sep 14, 2:13 PM EDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Northern Indiana
213 PM EDT Tue Sep 14 2021
INZ007-MIZ081-OHZ001-141845-
Steuben IN-Hillsdale MI-Williams OH-
213 PM EDT Tue Sep 14 2021
...A strong thunderstorm will impact portions of east central
Steuben, southwestern Hillsdale and northern Williams Counties
through 245 PM EDT...
At 212 PM EDT, Doppler radar was tracking a strong thunderstorm near
Edon, or 10 miles west of Montpelier, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Montpelier around 225 PM EDT.
Pioneer and Holiday City around 230 PM EDT.
This includes the following highways...
Interstate 80 in Indiana between mile markers 152 and 156.
Interstate 80 in Ohio between mile markers 0 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4155 8481 4167 8488 4189 8462 4164 8441
TIME...MOT...LOC 1812Z 237DEG 33KT 4164 8478
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
CMSpecial weather statement, Sep 14, 2:29 PM EDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Northern Indiana
229 PM EDT Tue Sep 14 2021
MIZ081-OHZ001-141900-
Hillsdale MI-Williams OH-
229 PM EDT Tue Sep 14 2021
...A strong thunderstorm will impact portions of southeastern
Hillsdale and north central Williams Counties through 300 PM EDT...
At 228 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pioneer, or 11 miles north of Montpelier, moving northeast at 50 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Hudson around 245 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Northern Indiana.
&&
LAT...LON 4171 8436 4171 8440 4168 8440 4165 8455
4178 8464 4198 8436
TIME...MOT...LOC 1828Z 240DEG 42KT 4174 8453
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
CMLocal storm report, Sep 14, 2:44 PM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
244 PM EDT TUE SEP 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL 3 NE OSSEO 41.92N 84.50W
09/14/2021 E0.25 INCH HILLSDALE MI PUBLIC
PEA SIZE HAIL. TIME ESTIMATED BETWEEN
1:45-2PM.
&&Special weather statement, Sep 14, 4:15 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Northern Indiana
415 PM EDT Tue Sep 14 2021
INZ004-005-MIZ077-078-142100-
St. Joseph IN-Elkhart IN-Berrien MI-Cass MI-
415 PM EDT Tue Sep 14 2021
...Strong thunderstorms will impact portions of northwestern Elkhart,
northeastern St. Joseph, Cass and southeastern Berrien Counties
through 500 PM EDT...
At 415 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Niles to near South Bend. Movement was
east at 40 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Mishawaka around 425 PM EDT.
Dowagiac, Granger and Cassopolis around 430 PM EDT.
Edwardsburg around 435 PM EDT.
Other locations in the path of these storms include Elkhart, Simonton
Lake, Bristol and Marcellus.
This includes Interstate 80 in Indiana between mile markers 71 and
101.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
north central Indiana...and southwestern Michigan.
&&
LAT...LON 4207 8622 4207 8576 4181 8576 4179 8577
4178 8579 4177 8579 4176 8578 4176 8577
4173 8578 4163 8640 4208 8624 4208 8622
TIME...MOT...LOC 2015Z 247DEG 37KT 4191 8625 4169 8633
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
NWSThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 5:06 AM EDT | Beach Hazards Statement | IWX | 30 hr | |
| Sep 14, 2:29 PM EDT | Special Weather Statement | IWX | Hillsdale | 31 min |
| Sep 14, 4:15 PM EDT | Special Weather Statement | IWX | Cass | 45 min |
| Sep 14, 5:41 PM EDT | Special Weather Statement | IWX | Cass | 34 min |
| Sep 14, 6:00 PM EDT | Special Weather Statement | IWX | Branch, Hillsdale, Saint Joseph | 60 min |
| Sep 14, 7:00 PM EDT | Special Weather Statement | IWX | Hillsdale | 30 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.